Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Can no longer stop the tremors...what to take?


  • Please log in to reply
9 replies to this topic

#1 SandyR

SandyR

    Newbie

  • Members
  • Pip
  • 6 posts
  • LocationMaryland

Posted 10 March 2014 - 09:32 AM

Hi, I was diagnosed almost 11 years ago at age 41 and so far have been doing extremely well.  I only started Carb/Levadopa about 2 years ago, only 2 a day.  It's been in the last few months that I can no longer make the tremors in my right arm/hand stop once they get going, and I've noticed it's moving to my left side now.  I also have the rigidity and my movements are starting to slow at times.

 

My doctor has been suggesting Mirapex or Requip for years now, but I always refuse because of the sleepy side effects.  I recently read about Comtan, but all of the side effects were mostly falling asleep unexpectedly. I work full time as an executive secretary and can't be drowsy at my desk.  I know I'm fooling myself into thinking I can get by without it, especially now as it seems to be suddenly progressing.  My doc has offered to start me at the lowest dose possible, but I'm still nervous about it.

 

I'm desperately looking for advice....should I just up the Levadopa to about 4 times a day, or start taking something else?  Is there any medication for tremors that does not cause severe drowsiness? 

 

Thank you....



#2 Rogerstar1

Rogerstar1

    Advanced Member

  • Members
  • PipPipPip
  • 1,703 posts
  • LocationWashington, DC

Posted 10 March 2014 - 09:47 AM

I'd try adding one half pill of L-dopa and taking them all by the half pill at closer intervals.  Or a CR (slow release) early in the day and see if that doesn't sustain your relief better.

 

R.



#3 Carl Carter-Schwendler

Carl Carter-Schwendler

    Member

  • Members
  • PipPip
  • 12 posts

Posted 10 March 2014 - 05:01 PM

I think all you can do is try as different people react differently. I've only been diagnosed for a year. My neuro started me off with ropinirole and then Neupro patches. Neither caused sudden sleepiness but after an initial boost, neither one quite did the job. Switched to carbidopa / levidopa which works better but knocks me out. I still work too, so it's far from ideal. But I haven't started experimenting yet.



#4 holmesvpd

holmesvpd

    Newbie

  • Members
  • Pip
  • 4 posts
  • LocationSacramento

Posted 10 March 2014 - 06:42 PM

It is amazing you've done so well for nearly a decade without medication!  When I was diagnosed I was first put on Azilect - shortly after Sinemet was added.  After a couple of years of the above regimen, my MDS added Mirapex and it knocked me out every afternoon.  After a few months on Mirapex I elected to stop taking the drug.  I recently tried Neupro and believe there was definite benefit but after a while I decided the benefits did not outweigh the negatives (mostly that neupro would not stay stuck/finding 14 places on my body every two weeks).  I did not feel the fatigue in the afternoons on Neupro.  I'm not saying I don't feel fatigue - unfortunately that is to be assumed as a PWP.  My MDS put me on Requip XR directly after Neupro and I have found it comparable to Neupro.  With the above stated, I believe most MDS' would encourage you to try a dopamine agonist before increasing Sinemet dosage (due to fears of dyskinesia, etc.). 



#5 Drummergirl

Drummergirl

    Advanced Member

  • Members
  • PipPipPip
  • 335 posts
  • LocationWhite River Jct. Vermont

Posted 10 March 2014 - 07:23 PM

The Azilect may be worth a try for you. It is expensive, I pay $30.00 month with a good health plan.
I take 1/2 pills of Carb/levo and that works best for me.

If you look back through previous posting and replies from Dr. Okun, you will see he almost always suggests moving the dosage of carb/levo closer together.

Ggod luck,
Karen
Karen

Dx in 95' at 35- Normal MRI, Abnormal Da t Scan- Resting tremor- right foot, leg tremors. RX- 25/100 Carb/ l =600 mg,
0.5 Azilect 1 daily Comtan 200mg 2 day, 0.5 mg Clonazepam 1 daily.

#6 SandyR

SandyR

    Newbie

  • Members
  • Pip
  • 6 posts
  • LocationMaryland

Posted 11 March 2014 - 08:01 AM

Thank you everyone for your responses.  I forgot to mention that about 5 or 6 years ago I tried Azilect.  The only side effect I had from it was a rapid heartbeat, but it was bad enough that I had to stop taking it.  I have no side effects from the Carbidopa/Levadopa. 

 

My MDS is always amazed when he sees me (only once a year) that I am doing so well, but the progression is becoming obvious now.  I feel it and am fully aware of several of the symptoms 24/7, I've just been able to "hide" it.  No one knows I have it unless I tell them, although I have noticed people glancing at my hand lately when the tremors are present, and some have asked me why I'm limping, because my gait has changed. 

 

I will probably make an appointment with my MDS and see what he suggests, and I appreciate any input :)



#7 Annikin

Annikin

    Advanced Member

  • Members
  • PipPipPip
  • 371 posts
  • LocationCentral Florida

Posted 23 March 2014 - 07:03 PM

Sandy- I am solely on Requip ER- to combat sleepiness (and avoid an upset stomach)  I take it with dinner, then I sleep most of it off and I start my day with a cup of strong coffee. I have been on it since Oct. and no sudden falling asleep.  The only side effect, and this a big one for some, is when I wake up I usually  dry heave several times. It passes  just do not each things that take a long time to digest the previous evening. The I can eat my breakfast and drink my coffee and go to work. My doctor wants to delay dopamine as long as possible. The Requip helps w/ stiffness and pain, hot flashes and some insomnia but does not seem to help my tremor. Hope this helps.



#8 conniewalonnie@hotmail.com

conniewalonnie@hotmail.com

    Newbie

  • Members
  • Pip
  • 2 posts

Posted 17 April 2014 - 11:30 AM

Thank you everyone for your responses.  I forgot to mention that about 5 or 6 years ago I tried Azilect.  The only side effect I had from it was a rapid heartbeat, but it was bad enough that I had to stop taking it.  I have no side effects from the Carbidopa/Levadopa. 

 

My MDS is always amazed when he sees me (only once a year) that I am doing so well, but the progression is becoming obvious now.  I feel it and am fully aware of several of the symptoms 24/7, I've just been able to "hide" it.  No one knows I have it unless I tell them, although I have noticed people glancing at my hand lately when the tremors are present, and some have asked me why I'm limping, because my gait has changed. 

 

I will probably make an appointment with my MDS and see what he suggests, and I appreciate any input :)

I just want to say, "God bless you." That's all.



#9 SandyR

SandyR

    Newbie

  • Members
  • Pip
  • 6 posts
  • LocationMaryland

Posted 21 April 2014 - 08:28 AM

Thank you Connie :razz:

 

I still haven't made an appointment with my MDS, but will in the near future.  The tremors are getting worse every day it seems. I'll go for an hour or two where I can't really stop them, but then I'll go hours with none.



#10 carruthers209

carruthers209

    Advanced Member

  • Members
  • PipPipPip
  • 138 posts
  • LocationStockton, CA

Posted 21 April 2014 - 06:23 PM

Sandy-I am surprised that no one recommended that you check into amantadine for your tremors.  My husband had Parkinson's for about 12 years when his carbidopa/levadopa medication was no longer effective for longer than a couple of hours, which meant he was taking it more frequently, which resulted in dyskinesia (the weaving and bobbing motions).  His neurologist added amantadine twice a day and it make a huge difference.  My husband could then cut back his carbidopa/levadopa (sinemet) to three hours.  This was successful for about two or three years and eliminated the dyskinesia.  Amantadine is not known for a long term solution but it gave him the relief he was seeking.  Ask your MDS about it and see if it works for you.  It is now three years later and the efficacy of amantadine was minimizing so we have gone forward and have explored DBS surgery.  The research shows that it is better to not wait too long for DBS surgery-the screening process is fairly rigorous so you want to get the surgery while you are still reasonably healthy.  Younger is now seen to be better.


Edited by carruthers209, 21 April 2014 - 06:25 PM.





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users